Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 45, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 30, 2008, 7:49 AM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2008, 7:49 AM PDT (14:49 UTC)
- Expired
- Aug 30, 2008, 10:45 AM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 2.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 301449
FFWSGX
CAC073-301745-
/O.NEW.KSGX.FF.W.0045.080830T1449Z-080830T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 AM PDT SAT AUG 30 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 1045 AM PDT
* AT 744 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3309 11650 3316 11646 3315 11634 3312 11632
3308 11644 3304 11649
$$
BALFOUR3 follow-up statements
000
WGUS76 KSGX 301500
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT SAT AUG 30 2008
CAC073-301745-
/O.CON.KSGX.FF.W.0045.000000T0000Z-080830T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
800 AM PDT SAT AUG 30 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...
AT 744 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
OVER AN INCH OF RAIN HAD FALLEN SINCE 600 AM PDT FROM THUNDERSTORMS
MOVING OVER THE WARNED AREA.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
GRAPEVINE CANYON...SAN FELIPE CREEK...CHUCKWALLA WASH...MINE WASH AND
VALLECITO WASH.
THOUGH THUNDERSTORMS ARE MOVING TO THE WEST AROUND 20 MPH AND RAIN
WILL TEMPORARILY END OVER THE WARNED AREA...FLOOD WATERS WILL LIKELY
BE MOVING DOWN THESE CREEKS UNTIL 1045 AM. HIGHWAY 78 AND COUNTY
ROADS S2 AND S3 BETWEEN THE COMMUNITIES OF SAN FELIPE...SHELTER
VALLEY...AND BORREGO SPRINGS WILL LIKELY BE IMPACTED WITH
WATER...MUD...AND DEBRIS MOVING OVER THE ROADS AND POSSIBLE WASHOUTS
NEAR CREEK CROSSINGS. THIS AREA INCLUDES SCISSORS CROSSING AND THE
NARROWS FURTHER DOWNSTREAM ALONG SAN FELIPE CREEK.
THE SAME AREA WAS RECENTLY FOLLOWED LAST MONDAY AND THE STREAM
CHANNELS ARE LIKELY MUCH SHALLOWER FROM SILT AND FLOODING MAY BE
MORE EXTENSIVE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3309 11650 3316 11646 3315 11634 3312 11632
3308 11644 3304 11649
$$
BALFOUR000
WGUS76 KSGX 301623
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
923 AM PDT SAT AUG 30 2008
CAC073-301745-
/O.CON.KSGX.FF.W.0045.000000T0000Z-080830T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
923 AM PDT SAT AUG 30 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...
BETWEEN 600 AM AND 800 AM PDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED HEAVY RAINFALL...OVER ONE INCH...IN THE WARNED AREA.
THIS EXCESSIVE RAIN FELL OVER SOME OF THE SAME AREAS THAT FLOODED
FIVE DAYS AGO. THIS INCLUDES THE FOLLOWING STREAMS AND
DRAINAGES...GRAPEVINE CANYON...SAN FELIPE CREEK...CHUCKWALLA
WASH...MINE WASH AND VALLECITO WASH.
THIS AREA IS LOCATED BETWEEN THE COMMUNITIES OF SAN FELIPE...BORREGO
SPRINGS...AND SHELTER VALLEY...AND IS LIKELY AFFECTING TRAVEL ON
HIGHWAY 78...AND COUNTY ROADS S2 AND S3.
ANOTHER BAND OF HEAVY RAIN WILL BE MOVING IN FROM THE EAST AROUND
NOON.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.
LAT...LON 3309 11650 3316 11646 3315 11634 3312 11632
3308 11644 3304 11649
$$
BALFOUR000
WGUS76 KSGX 301747
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1047 AM PDT SAT AUG 30 2008
CAC073-301754-
/O.EXP.KSGX.FF.W.0045.000000T0000Z-080830T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
1047 AM PDT SAT AUG 30 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
GRAPEVINE CANYON...SAN FELIPE CREEK...CHUCKWALLA WASH...MINE WASH AND
VALLECITO WASH. AREAS OF HEAVY RAINFALL HAVE BEEN REPORTED AS WELL
AS SOME MINOR ROADWAY FLOODING.
THE THREAT WILL END FOR NOW ACROSS THIS AREA...BUT THE FLASH FLOOD
STILL REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. AREAS OF STORMS
DEVELOPING ACROSS IMPERIAL COUNTY COULD MOVE INTO THE DESERT AREAS
THIS AFTERNOON.
LAT...LON 3309 11650 3316 11646 3315 11634 3312 11632
3308 11644 3304 11649
$$
PURPURAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:45 AM PDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 30, 3:45 AM PDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT SAT AUG 30 2008
.SYNOPSIS...
MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF
THUNDERSTORMS TO INLAND AREAS THROUGH EARLY EVENING. A TROUGH OF LOW
PRESSURE MOVING INLAND THROUGH THE WESTERN STATES WILL BRING DRYING
AND COOLING FOR SUNDAY AND MONDAY. AREAS OF NIGHT AND MORNING
COASTAL LOW CLOUDS AND FOG WILL RETURN FOR TONIGHT AND SUNDAY
MORNING AND EXTEND INTO THE INLAND VALLEYS FOR SUNDAY NIGHT THROUGH
MONDAY MORNING. HIGH PRESSURE WILL BRING FAIR WEATHER WITH A RETURN
OF TEMPERATURES TO NEAR SEASONAL AVERAGES BY LATE NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH MONDAY)...
A DEVELOPING TROUGH OF LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST
WILL AMPLIFY AND MOVE INLAND THROUGH THE GREAT BASIN SUNDAY.
SOUTHWEST CALIFORNIA REMAINS ON THE WESTERN EDGE OF MORE SUBSTANTIAL
MONSOONAL MOISTURE TO THE EAST. MID LEVEL FLOW FROM THE EAST WILL
TRANSITION TO THE SOUTHEAST THIS MORNING AND SOUTH THIS AFTERNOON IN
RESPONSE TO THE APPROACHING TROUGH FROM THE NORTHWEST. MID LEVEL
MOISTURE AND INSTABILITY (AROUND -3 FOR THE NAM12) SHOULD BE
SUFFICIENT TO SUPPORT THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON. SOME OF THESE COULD MOVE INTO DESERT AND INLAND VALLEY
AREAS. THE CURRENT FORECAST IS PREDICATED ON THERE NOT BEING TOO
MUCH HIGH LEVEL MOISTURE TO INHIBIT SURFACE HEATING AND INSTABILITY
AS OCCURRED FRIDAY.
IN THE NEAR TERM...CONVECTION ALONG THE COLORADO RIVER BETWEEN
NEEDLES AND BLYTHE HAS BEEN MOVING AND EXPANDING WESTWARD THE PAST
COUPLE OF HOURS. ITS POSSIBLE SOME OF THIS CONVECTION COULD REACH
NORTHEAST PORTIONS OF THE FORECAST AREA AROUND SUNRISE. HIGH CLOUDS
FROM THIS CONVECTION AND DEBRIS CLOUDINESS TO THE SOUTH OF THIS AREA
WILL SPREAD WESTWARD ACROSS SOUTHWEST CALIFORNIA THROUGH AT LEAST
MID MORNING. THE DEGREE TO WHICH THIS HIGH LEVEL CLOUDINESS THINS
OUT WILL IMPACT TO WHAT DEGREE THUNDERSTORMS ARE ABLE TO DEVELOP
OVER THE MOUNTAINS THIS AFTERNOON. A FLASH FLOOD WATCH CONTINUES FOR
THE MOUNTAINS AND DESERTS FROM 11 AM THIS MORNING UNTIL 7 PM THIS
EVENING THE POTENTIAL FOR FLASH FLOODING FROM ANY THUNDERSTORMS THAT
DO DEVELOP.
DRYING WILL SPREAD IN FROM THE NORTHWEST BY LATE AFTERNOON OR EARLY
EVENING WITH ADDITIONAL DRYING AND COOLING FOR SUNDAY. GUSTY ONSHORE
WINDS AND DECREASING RELATIVE HUMIDITIES COULD PRODUCE BORDERLINE
RED FLAG CONDITIONS FOR THE UPPER DESERTS FOR SUNDAY AFTERNOON AND
EARLY EVENING. FAIR AND DRY FOR MONDAY. THE MARINE LAYER WILL RETURN
FOR LATE TONIGHT THROUGH SUNDAY MORNING AND DEEPEN INTO THE INLAND
VALLEYS FOR SUNDAY NIGHT THROUGH MONDAY MORNING.
&&
.LONG TERM (TUESDAY THROUGH FRIDAY)...
THE TROUGH WILL WEAKEN AND MOVE EAST WITH HIGH PRESSURE GRADUALLY
REBUILDING DURING THE WEEK AND TEMPERATURES RETURNING TO NEAR
SEASONAL AVERAGES LATE IN THE WEEK. AREAS OF NIGHT AND MORNING
COASTAL LOW CLOUDS AND FOG WILL EXTEND INLAND INTO THE LOWER COASTAL
VALLEYS AT TIMES.
&&
.AVIATION...
301030Z...NO MARINE LAYER STRATUS THIS MORNING DUE TO MID AND HIGH
LEVEL CLOUDS AND EASTERN FLOW ALOFT AS EASTERLY WAVE MOVES ACROSS
THE AREA. CONTINUED MOISTURE AND CLOUDINESS STREAMING IN THROUGH
WILL KEEP THE MARINE LAYER DISRUPTED THROUGH SUNDAY.
ABOVE THE MARINE LAYER...MAINLY SCATTERED TO BROKEN CLOUDS
8000-12000 FEET MSL THROUGH THROUGH SUNDAY. ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE MOUNTAIN AND DESERT
AREAS IN THE AFTERNOON. THUNDERSTORM TOPS SHOULD BE MAINLY AROUND
35000-45000 FEET MSL.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
EVENING FOR APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA
VALLEY-MORONGO VALLEY.
PZ...NONE.
&&
PUBLIC...MARTIN
AVIATION/MARINE...MACKECHNIE
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Aug 30, 4:00 AM PDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SAT AUG 30 2008 CAZ042-043-050-055>058-060>062-302300- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT. FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...SEE LAXFFASGX. FOR THE MOUNTIANS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. FOR SUNDAY AFTERNOON AND EVENING...FIRE WEATHER WATCH FOR THE UPPER DESERTS...SEE LAXRFWSGX. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND DESERTS FOR TODAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:50 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 21 hr |
| Aug 30, 1:33 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Aug 30, 2:09 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Aug 30, 2:38 PM PDT | Flash Flood Warning | SGX | Riverside | 96 min |
| Aug 30, 2:53 PM PDT | Flash Flood Warning | SGX | San Bernardino | 86 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.